CSN Login
Members Online: 13

Constipation from chemo

Michaelynn
Posts: 67
Joined: Apr 2010

I am 7 days passed my 1st chemo and am having a good case of constipation. I am eating lots of fruits and veggies and fiber plus taking stool softeners and nothing seems to work. Is there anything else I can try that works really good? And how long does this chemo induced constipation usually last?

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

michaelynn,

constipation was my primary complaint during chemo. ended up taking two stool softeners a night, plus two ducolax laxatives every night, and that did it. also, prune juice every night helps. do all these things, and you should be good to go! nothing worse, to me, than being constipated.

good luck,

sisterhood,
maggie

norma2's picture
norma2
Posts: 486
Joined: Aug 2009

I am with you, Maggie. I hate being constipated. I think the anti-nausea meds made me constipated. Stool softener, lots of fluids, and something good to read in the bathroom. Michealynn, I hope it gets better for you soon.

hopeful girl 1
Posts: 454
Joined: May 2010

I had that problem after my second chemo about a week and a half ago, and prune juice helped me.

cathyK's picture
cathyK
Posts: 88
Joined: Jul 2009

yes , same here, JUST DONT STRAIN then you have the fun of hemaroids! which I had and still have problems with some times, pain on pain! and as others said, get some good reading material in the bathroom :)
prayin for ya

lindaprocopio's picture
lindaprocopio
Posts: 2022
Joined: Oct 2008

Constipation is more than a discomfort; it quickly becomes a dangerous situation for those of us who have had surgery and possible scar tissue in that region. You also run the risk of internal bleeding of your platelets are low and you have to strain to go, so please take this seriously. By the morning of the 3rd day, I'd be trying a Fleet enema, and if that didn't work, I'd be on the phone to my oncology nurse. ((((hugs))))). I did the enema thing once (gross!) but it worked.

upsofloating's picture
upsofloating
Posts: 473
Joined: Dec 2009

The clinic where I had carbo/taxol regimen had a recommended pro-active protocol for this common problem:
Day One: 2 Senokot-S tabs at bedtime,
Day Two: If no BM in am, take 2 more. If BM, repeat bedtime 2 tab dose, then continue 1-2 tabs at bedtime thereafter as needed for 1 BM/day.
If problem persists, and still no BM on night if Day 2 take 3 Senokot-S at bedtime. Continue with 3 tabs twice a day till have results. If none by Day 4 contact doctor.

Both chemo and anti-emetics can cause constipation.

Hope this helps. Annie

npl8261
Posts: 33
Joined: Jun 2009

When I went through chemo for Stage IIIC Endometrial Cancer I had this happen and what helped me was to lay down with a heating pad on my stomach. This is suppose to relax the bowels. I also was told to eat a room temp. orange and have black coffee. It is painful and after the first episode of constipation I always tried to take the Senocot during my chemo weeks to avoid this.

Hope it helps.

Michaelynn
Posts: 67
Joined: Apr 2010

Thanks to everyone who took the time to give me some great remedies. I am now over the worst of it but waiting for the hemorrhoids to calm down once again. Next chemo I will be preventative in hopes of keeping it from getting so bad. I am suffering from mostly aches and pains so can't really complain much. Did have to call the doctors answering service at about midnight last night due to severe cartilage pain that hurt so bad when I took a breath that i couldn't even stand upright. My first time calling them after hours and the nurse on call never did call me back. I just took some pain killers and put heat on it and waited. More scary when these things happen at night they seem to be more painful in the middle of the night then they are in the daytime.

bots's picture
bots
Posts: 53
Joined: Sep 2009

I have had constipation problems on and off all my life. One thing I have found that almost always works (and tastes good, too) is dark chocolate, as in, three brownies, or a chocolate bar, etc. I know it's crazy, and, of course, if you are opposed to eating sugar, is off limits, but it works for me.

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

Yes, I agree call your Doctor if no BM in three days. I use miralax daily. It softens stool and gives a regular BM. My Doctor told me to use it and my gastroenterologist says it is very safe. I just use it every day. I found it to be better than senakot or any other laxative. Just use it regularly. Pain medicines will also make you very constipated. The miralax takes about three days to give regular soft BM's but hang in there. I have taken senakot with it; I think the miralax is best; I take two caps every day.

Good luck,
Diane

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network